Melanotan – safety warning

Posted 10 September 2013

People tempted by a quick-fix pre or post-holiday tan were today warned by the Medicines and Healthcare products Regulatory Agency (MHRA) about the dangers of using unlicensed tanning injections and nasal sprays containing Melanotan.

Press Release: Medicines regulator issues warning against dangerous tanning productsPrinter friendly version (new window)

Date: Thursday 29 August 2013

Time: 14:00

Contact: Press Office 020 3080 7651

or [email protected]

Out-of-hours 07770 446 189 

http://www.mhra.gov.uk/NewsCentre/Pressreleases/CON309624 

 

People tempted by a quick-fix pre or post-holiday tan were today warned by the Medicines and Healthcare products Regulatory Agency (MHRA) about the dangers of using unlicensed tanning injections and nasal sprays containing Melanotan.

The MHRA has received 18 reports detailing 74 separate reactions which are suspected to be side effects linked to the use of Melanotan. These include stomach and heart problems as well as blood and eye disorders. 

To combat the illegal trade in these products, and to safeguard public health, the MHRA has closed down 72 websites offering to supply Melanotan to UK customers within the last three months and continues to monitor websites targeting UK consumers. 

Products called Melanotan I, Melanotan II and Ubertan work by increasing the levels of melanin which is the body’s natural protection from the sun and result in tanned skin. However, no product has been approved for use in the UK and as unlicensed medicines, these products carry health risks and may cause possible unknown side effects.

All products are in the form of injections and can be self-injected which means there are serious safety issues concerning needle use, such as the dangers of cross-contamination and infections. 

But they are being offered to people in gyms, beauty and tanning salons, as well as being sold through the Internet. 

The MHRA’s Senior Policy Advisor for Enforcement, Lynda Scammell, said: 

“People should not be fooled that this is a shortcut to getting a tan safely. 

“These tanning products have not been approved for use in the UK and there are no guarantees that they are safe, of an acceptable quality or effective in use. They have the potential to cause serious side-effects, as the affects on the body to individual users is unknown. 

“If you have suffered any side-effects which you suspect may have been a result of using this product or know anyone who has then please report it to us via our Yellow Card Scheme at www.mhra.gov.uk/yellowcard

“If you have bought a Melanotan product or have seen any offered for sale on a website, contact the MHRA on 020 3080 6330 or at [email protected]” 

Nina Goad of the British Association of Dermatologists said: 

“It is worrying that people seem to be ignoring the warnings about tanning injections. There are several reports of people’s health suffering as a result of using such products, which illustrates why people should stick with safer ways of getting a tan, such as self tanning lotions. 

“The very fact that it is illegal for sale in the UK should serve as the strongest warning against injecting a substance into your body for which we don’t yet have the full safety data.” 

Notes to Editor 

1. Further information about purchasing medicines safely online can be found on the MHRA website. 

2. The General Pharmaceutical Council operates an internet pharmacy logo to help the public identify if a website is being operated by a bona fide pharmacy in Great Britain. 

3. Melanotan has to be diluted with Bacteriostatic Water (a prescription-only medicine) before it can be then self-injected into the skin. Often the product is in its concentrate state; however, the MHRA has seen some websites offering to reconstitute the product prior to sending it to the consumer. In the UK, there are licensed water products for the injection of medicine, including Bacteriostatic Water. 

4. Needles used to inject could also carry bodily fluids, which can pass infections such as HIV and Hepatitis on to other people. Therefore, you should never re-use or share needles. If you feel that a needle has been shared, you should and can get advice on what you can do and where you can go for support. You can speak with your GP, or you can call NHS Direct on 0845 4647. 

5. You can ask your GP to complete a yellow card which will report the adverse reaction to the MHRA, or alternatively you can submit a report directly to the MHRA using the Yellow Card Scheme. 

6. As of 27th August 2013, the MHRA has received a total of 18 reports of suspected Adverse Reactions (ADRs) associated with the use of Melanotan since 2008 involving 74 suspected adverse reactions. These include blood, heart, eye, stomach, hepatic, metabolic, muscle & tissue, psychiatric, renal and urinary, respiratory, skin, vascular and nervous system disorders. 

7. Spontaneous adverse reaction reporting is the commonest source for identification of drug safety signals.  In the UK, the Yellow Card Scheme allows health professionals and patients to report suspected adverse drug/vaccine reactions (ADRs) on a voluntary basis.  In addition, there is a legal requirement for companies to report suspected ADRs to their drugs.  Reports received via the Yellow Card Scheme cannot be used to determine the true incidence of ADRs nor the total number of patients who may have suffered a true ADR. For instance, some suspected ADRs are not reported and also the reporting of a suspected ADR via the Scheme does not necessarily mean that the drug/vaccine caused the event. Suspected ADRs are often reported even if the association may be coincidental and the condition would have occurred anyway in the absence of the drug. The Yellow Card Scheme is also associated with an unknown level of under-reporting. ADR reporting rates may be influenced by the seriousness of reactions, their ease of recognition, extent of use of a particular drug and promotion and publicity about a drug. 

8. The MHRA is the government agency responsible for ensuring that medicines and medical devices work, and are acceptably safe. No product is risk-free. Our work is underpinned by robust and fact-based judgments to ensure that the benefits to patients and the public justify the risks. We keep watch over medicines and devices, and take any necessary action to protect the public promptly if there is a problem. We encourage everyone – the public and healthcare professionals as well as the industry – to tell us about any problems with a medicine or medical device, to enable us to investigate and take any necessary action. www.mhra.gov.uk

4 Responses to Melanotan – safety warning

  1. Louise Freeman 6 November, 2014 at 5:45 pm #

    Please tell me who I can contact about Melanotan 2 in South Africa? I have had terrible side effects, and want to know who I can report this product to, as it is selling online here.

  2. Roy 6 November, 2014 at 7:27 pm #

    @Louise

    Harris has asked me to respond to your comment.

    Please download and complete the form ARF 1 from: http://www.mccza.com/genericDocuments/6.04_Adverse_drug_reactions_form_ARF1_May03_v3.doc

    You may wish to have the person who sold you the melanotan 2 assist you if they are a health professional. If not, your pharmacist or general practitioner can help you. Otherwise do your best on your own and send it by email to the relevant authorities. While the postal strike is on, don’t mail it. Rather phone the number on page 1 of the form and ask for an email address; or fax it to the fax number provided.

    Even if you do not hear anything back from them, it is important to submit the form. I know that every report gets summarised and included in the Medicines Control Council meetings.

    Also, they must take any complaint where there is more than one complaint very seriously as this constitutes what is known as a “signal.”

  3. Louise Freeman 10 November, 2014 at 3:25 pm #

    Thank you so much. I have sent several mails to several institutions with no response. The supplier called me, and said he only supplies “for research purposes” – to salons etc., and that I have no recourse. He is aware that it is not approved for use in South Africa. I really want to help other people not make the same mistake that I did. A month after discontinuing use (I injected three doses) I am still marked terribly, and have no recourse.
    I really do appreciate your help.

  4. Harris 18 November, 2014 at 12:10 pm #

    @Louise
    Have you considered also laying a complaint with the Consumer Commission, i.e., CPA – Consumer Protection Act?

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.